A 53 year old man with a history of HIV, CD4 count of 20, pulmonary aspergillosis, history of pulmonary stenotrophomonas maltophilia, and bronchus intermedius stenosis presented with fever, dyspnea, and cough of two weeks duration. Physical exam was significant for bilateral rales. Chest X‐ray showed bilateral pulmonary heterogeneous opacities.
The patient was diagnosed with pneumonia. Over the first 24 hours of his hospitalization, he received levofloxacin, ceftazidime, voriconazole, and dapsone. He developed worsening respiratory symptoms, thus vancomycin and atovaquone were started and then changed to clindamycin and primaquine. On the evening of hospital day 2, the patient experienced worsening respiratory distress with supraclavicular and subcostal retractions requiring 100% FiO2 on aerosol face mask to maintain pulse oximetry readings in the low 90s. An arterial blood gas showed pH of 7.33, pCO2 of 34 mm Hg, pO2 of 273 mm Hg, and a methemoglobin of 22.8%. He was diagnosed with methemoglobinemia.
Dapsone was discontinued and methylene blue administered with brief improvement. Rebound methemoglobinemia developed, and so primaquine was also discontinued. Atovaquone was restarted forPneumocystis pneumonia prophylaxis, but discontinued in the setting of a rising methemoglobin. The patient’s methemoglobin level stabilized and was 5.2% at the time of discharge.
Respiratory distress is a common and serious clinical problem encountered by hospitalists. Respiratory distress in immunocompromised patients with a known pneumonia is concerning for inadequate antibiotic coverage, although it is important to maintain a broad differential and consider methemoglobinemia. Methemoglobinemia results from the oxidization of the ferrous (Fe2+) irons of heme to the ferric (Fe3+) state. This oxidized form of hemoglobin is unable to bind oxygen, resulting in impaired oxygen delivery to tissues. Most cases are acquired and are the result of exposure to a variety of exogenous oxidizing agents. Dapsone and benzocaine are two of the most commonly cited causes of methemoglobinemia. Additionally, primaquine and atovaquone induced methemoglobinemia have been previously, but rarely, reported. This patient’s methemoglobinemia may have been the result of multiple agents, as he was on dapsone, primaquine, and atovaquone at different points throughout his hospital course.
The symptoms of methemoglobinemia overlap with those of infection, but it is important to distinguish between the two early on, since the treatment for these conditions differs greatly. Treatment of methemoglobinemia involves administration of methylene blue and discontinuation of the triggering medication. Lack of appropriate treatment can be fatal.
When evaluating immunocompromised patients with respiratory distress, a broad differential is crucial. By focusing only on infectious disease, potentially deadly conditions, such as methemoglobinemia, may be missed.
To cite this abstract:Yeh J, Ruopp M, Sharma P. Shortness of Breath Giving You the Blues?. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 690. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/shortness-of-breath-giving-you-the-blues/. Accessed September 16, 2019.